Kansas, 2018

Hail in Kansas, July 21, 2018

July 21, 2018 · NWS ICT · 1 event in 1 county or zone

An isolated severe thunderstorm hit Mt. Hope, located in the northwest corner of Sedgwick County, with golf ball-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorm hit Mt. Hope, located in the northwest corner of Sedgwick County, with golf ball-sized hail. The thunderstorm struck shortly after mid-night on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 21, 10:39 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 21, 10:39 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1139 PM CDT Sat Jul 21 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 246 PM CDT Sat Jul 21 2018

Tonight-Sunday:
A predominately northeast to east-southeasterly wind will result in
temperatures near seasonal climate averages, and more tolerable
humidity levels. Clusters of thunderstorms forming over the higher
terrain of eastern Colorado/Wyoming this afternoon, are expected to
propagate eastward into western Kansas tonight, aided by 850 MB
moisture transport. Pin-pointing the eastward extent this convection
is able to reach is difficult, given some model data suggesting an
MCV may result. Will include a slight chance mention of
thunderstorms in our northwestern-most counties of central Kansas
for late tonight/early Sunday morning. Mid-level clouds or ACCAS may
linger into mid-late Sunday morning in central Kansas.

JMC

Sunday night-Tuesday:
Main challenge continue to be convective trends. There is a chance
that storms will roll into central KS after midnight Sunday night
that would linger into Monday morning. Otherwise upper ridge will
become well entrenched over the southern plains. -Howerton

.LONG TERM...(Wednesday through Saturday)
Issued at 246 PM CDT Sat Jul 21 2018

Models are in pretty good agreement with ridge gradually shifting
westward, allowing upper flow to become west-northwest by end of
the period. Combo of ridge and upper flow suggest chance of
predictable storms is not worth mentioning on Wed. However by
Wednesday night, upper flow becomes diffluent as jet streak moves
through the westerlies. This portents a good chance for storms
that develop Wednesday afternoon on the High Plains to roll into
the area very late Wednesday night/early Thursday morning.
Challenge will be how far south effective boundary will go.
Discrepancies between the GFS/ECMWF on surface boundary persist
through the rest of the period, but for different reasons both
would keep chances of rain in the forecast through the end of the
period. Based on model runs this morning, highest confidence in
timing for storms looks to be very late Wednesday night/Thursday
morning. Confidence is also high that there will be a couple more
rounds, but timing of those is less certain. While grids will
suggest a prolonged rain event, it is much more likely there will
be multiple, separate rounds of storms rolling through every 18-24
hours. High temperatures rather challenging as well, with
possibility that extensive clouds and/or precipitation (depending
on timing of MCSs) could keep temperatures much cooler during the
day. -Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1134 PM CDT Sat Jul 21 2018

Aviation concern will be isolated storms overnight.

Elevated convection has been slowly developing over west-central
KS over the last few hours with some lightning now showing up from
KHYS to near KHLC. In addition, surfaced based convection from
late this afternoon over eastern CO is making its way across nw
KS. Current thinking is that light showers and iso storms will
continue to affect areas generally along and west of Highway 14
over the next 4-6 hours. So for now will mention thunder at KRSL-
KGBD with low confidence on how far east this activity will make
it. With considerably less instability than the last few nights,
not expecting any severe storms with this activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  93  71  90 /   0   0  10  10
Hutchinson      69  92  69  88 /  10   0  10  10
Newton          68  90  68  88 /   0   0  10  10
ElDorado        68  90  68  88 /   0   0  10  10
Winfield-KWLD   70  93  70  90 /   0   0  10  10
Russell         69  92  69  88 /  30  10  20  20
Great Bend      69  92  68  88 /  20  10  20  20
Salina          69  92  70  89 /  10  10  10  10
McPherson       68  91  68  88 /  10  10  10  10
Coffeyville     69  90  69  90 /   0   0   0   0
Chanute         67  90  67  88 /   0   0   0   0
Iola            67  89  67  88 /   0   0   0   0
Parsons-KPPF    68  90  68  89 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...PJH
AVIATION...RBL
Hazardous weather outlook, Jul 21, 2:19 PM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
319 PM CDT Sat Jul 21 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
319 PM CDT Sat Jul 21 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

There is a small chance of storms reaching Russell and Barton
Counties after midnight before dissipating. These storms could
produce 50 mph winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong storms are also possible after midnight Sunday night, and on
Monday, for the area generally west of a line from Lincoln to Great
Bend. Strong storms are possible with winds to 50 mph and small
hail.

Current forecasts suggest there will be multiple rounds of storms
starting midnight Wednesday night and continuing beyond Friday
night. Some strong storms are highly likely, and severe storms are
possible. The main threats will be damaging winds and localized
flooding from heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

The radar

The Wichita radar (KICT), 31 km away, was scanning. The volume nearest the first event began at 05:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sedgwick

When
July 21, 11:15 PM CST to 11:17 PM CST
Where
Sedgwick County, 0.5 mi E of Mt Hope
Measured
1.75 in hail
Reported by
Public
Coordinates
37.870, -97.661

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779171.